Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 7, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 2, 2020, 5:18 PM CDT for Buffalo County, La Crosse County, Trempealeau County, Wisconsin; Winona County, Minnesota. It was in force for 42 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2020, 5:18 PM CDT (22:18 UTC)
- Expired
- Jun 2, 2020, 6:00 PM CDT
- In force
- 42 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Winona County, MN, Buffalo County, WI, La Crosse County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 24 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 5:20 PM CDT | HAIL 1.5 | 2 Se Winona, MN | RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
| Jun 2, 5:30 PM CDT | HAIL 2 | 4 Ene Pickwick, MN | VIA SOCIAL MEDIA. |
| Jun 2, 5:36 PM CDT | HAIL 1.75 | Pickwick, MN | . |
| Jun 2, 5:36 PM CDT | HAIL 1.75 | Pickwick, MN | |
| Jun 2, 5:43 PM CDT | HAIL 2 | 5 E Pickwick, MN | RELAYED VIA EM. |
| Jun 2, 5:45 PM CDT | HAIL 2 | Pickwick, MN | RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
| Jun 2, 5:50 PM CDT | HAIL 1 | 1 Nw Trempealeau, WI | . |
| Jun 2, 5:50 PM CDT | HAIL 1 | 1 Nw Trempealeau, WI | |
| Jun 2, 5:50 PM CDT | HAIL 1 | Trempealeau, WI | RELAYED VIA SOCIAL MEDIA PHOTO. |
| Jun 2, 6:05 PM CDT | HAIL 1.25 | Trempealeau, WI | |
| Jun 2, 6:08 PM CDT | HAIL 2.5 | New Amsterdam, WI | VIA SOCIAL MEDIA PHOTO. ESTIMATED AROUND 2.5 INCHES, BUT COULD BE SLIGHTLY LARGER. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 4:39 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -557 J/kg
- Mixed-layer LCL
- 2144 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393
WUUS53 KARX 022218
SVRARX
MNC169-WIC011-063-121-022300-
/O.NEW.KARX.SV.W.0007.200602T2218Z-200602T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
518 PM CDT Tue Jun 2 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Winona County in southeastern Minnesota...
Southeastern Buffalo County in west central Wisconsin...
Northwestern La Crosse County in west central Wisconsin...
Southwestern Trempealeau County in west central Wisconsin...
* Until 600 PM CDT.
* At 518 PM CDT, a severe thunderstorm was located near Trempealeau,
or near Winona, moving east at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Trempealeau around 530 PM CDT.
Dakota around 540 PM CDT.
Brice Prairie around 545 PM CDT.
Onalaska, Holmen and La Crosse Airport around 555 PM CDT.
La Crosse and French Island around 600 PM CDT.
Other locations impacted by this severe thunderstorm include Perrot
State Park, Marshland, I 90 Exit 275, Pickwick, I 90 Exit 2, I 90
Exit 266 and I 90 Exit 272.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4410 9161 4402 9116 4382 9127 4385 9129
4385 9139 4397 9168
TIME...MOT...LOC 2218Z 289DEG 23KT 4400 9156
HAIL...2.00IN
WIND...60MPH
$$
Lee2 follow-up statements
340
WWUS53 KARX 022225
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
525 PM CDT Tue Jun 2 2020
MNC169-WIC011-063-121-022300-
/O.CON.KARX.SV.W.0007.000000T0000Z-200602T2300Z/
Winona MN-Buffalo WI-La Crosse WI-Trempealeau WI-
525 PM CDT Tue Jun 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN WINONA...SOUTHEASTERN BUFFALO...NORTHWESTERN LA
CROSSE AND SOUTHWESTERN TREMPEALEAU COUNTIES...
At 524 PM CDT, a severe thunderstorm was located near Trempealeau,
or 8 miles southeast of Winona, moving southeast at 25 mph. At 519
PM, emergency management reported 2 inch hail near Winona.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Emergency management.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Trempealeau around 530 PM CDT.
Dakota and Brice Prairie around 545 PM CDT.
La Crosse, Onalaska, Holmen, French Island and La Crosse Airport
around 600 PM CDT.
Other locations impacted by this severe thunderstorm include Perrot
State Park, Marshland, I 90 Exit 275, Pickwick, I 90 Exit 2, I 90
Exit 266 and I 90 Exit 272.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4410 9161 4402 9116 4382 9127 4385 9129
4385 9139 4399 9167
TIME...MOT...LOC 2224Z 294DEG 22KT 4400 9151
HAIL...2.00IN
WIND...60MPH
$$
Lee493
WWUS53 KARX 022242
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
542 PM CDT Tue Jun 2 2020
WIC011-022251-
/O.CAN.KARX.SV.W.0007.000000T0000Z-200602T2300Z/
Buffalo WI-
542 PM CDT Tue Jun 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUFFALO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Minnesota...and west central Wisconsin.
LAT...LON 4403 9159 4403 9156 4404 9157 4408 9154
4402 9116 4384 9126 4401 9160
TIME...MOT...LOC 2241Z 289DEG 23KT 4398 9142
$$
MNC169-WIC063-121-022300-
/O.CON.KARX.SV.W.0007.000000T0000Z-200602T2300Z/
Winona MN-La Crosse WI-Trempealeau WI-
542 PM CDT Tue Jun 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EAST CENTRAL WINONA...NORTHWESTERN LA CROSSE AND SOUTHWESTERN
TREMPEALEAU COUNTIES...
At 541 PM CDT, a severe thunderstorm was located over Trempealeau,
or 11 miles northwest of La Crescent, moving east at 25 mph. At 535
PM, golf ball sized hail was reported in Pickwick.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Dakota and Brice Prairie around 550 PM CDT.
La Crosse, Onalaska, Holmen, French Island and La Crosse Airport
around 605 PM CDT.
Other locations impacted by this severe thunderstorm include I 90
Exit 272, Dresbach, New Amsterdam, Perrot State Park, I 90 Exit 270,
Midway and I 90 Exit 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4403 9159 4403 9156 4404 9157 4408 9154
4402 9116 4384 9126 4401 9160
TIME...MOT...LOC 2241Z 289DEG 23KT 4398 9142
HAIL...1.75IN
WIND...60MPH
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:39 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 2, 2:39 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 239 PM CDT Tue Jun 2 2020 .SHORT TERM...(This evening through Tonight) Issued at 239 PM CDT Tue Jun 2 2020 Strong warming aloft is capping the atmosphere off nicely...and meso models are suggesting a later kick-off time for storms as a result - more so 7 pm across SE MN. This looks reasonable. Highest severe risk still looks through midnight. Very steep mid level lapse rates (700-500 mb around 8 C/km) with FAT CAPE profiles (SBCAPES in excess 3500 J/kg) make very large hail likely - even with a relatively high freezing level and dry sub cloud layer. That said, that dry layer will enhance downdrafts and the potential for damaging wind gusts. With wind shear not very impressive (deeper, stronger removed to the north in the cooler air), storms could be more pulsy in nature at the onset - but quickly become severe (within 20-30 min of development). Storms could become more organized as the evening wears on, but also move east of the local area. .LONG TERM...(Wednesday through Tuesday) Issued at 239 PM CDT Tue Jun 2 2020 Surface ridge builds into the Upper Midwest Wednesday. Subsidence underneath surface ridge will provide slightly cooler temperatures and dry weather across the forecast area. Next concern is Thursday afternoon into Friday morning...The 02.12z are in decent agreement tracking a surface front across the forecast area. The deterministic 02.12z models suggest enough 20 to 30 knots of 0-3km shear...however the higher instability axis (2000-2500 j/kg) will be over the southern forecast area and lesser instability (<500 j/kg) over the northern half where the higher/deeper shear. Combined with the timing of the surface front late Thursday evening/night...organized severe threat appears to be low at this time. Diminishing chances of showers/storms are expected Friday...as surface ridge builds north to south across the region. Main forecast concerns Friday night through Tuesday are on and off small chances of showers/storms mainly Sunday into Tuesday. The GFS/ECMWF/GEM 02.12z are in good agreement digging upper level trough over the eastern Great Lakes Region and amplifying ridge across the central United States through the period. As upper level ridge builds east over the western Great Lakes Region...southerly flow aloft advects warmer air and moisture into the forecast area Sunday into Tuesday. Pieces of energy embedded in the southwesterly flow aloft over the Rocky Mountains will allow for on and off small chances of showers/storms Sunday into Tuesday. High temperatures are expected to warm well into the 80s by Monday and Tuesday...as both 02.12z GFS/ECMWF show 925mb temperatures warming to plus 20 to plus 25 degrees celsius by 00z Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1125 AM CDT Tue Jun 2 2020 Cigs: mostly mid level VFR deck expected to move in this evening, associated with a cool front/upper level shortwave. Some potential to dip into mvfr briefly with any storm - but model trends favoring keeping it VFR. Clouds look to clear later tonight with SKC/SCT then expected through Wed. Wx/Vsby: TSRA will roll across the region this evening - with latest meso models favoring a 00-05z time frame. Volatile atmosphere, so once they get started they will develop quickly and a few are likely to be severe (large hail, strong to damage winds the concerns). Locally heavy rain also possible...so some 1-2sm vsby reductions possible. Winds: west to southwest winds until frontal passage this evening, then becoming more northwest. Winds mostly around or below 10 kt. However, the stronger storms will be capable of stronger wind gusts upwards 30-40 kts (likely west/northwest in direction). && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck LONG TERM...DTJ AVIATION...Rieck
Hazardous weather outlook, Jun 2, 12:58 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1258 PM CDT Tue Jun 2 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-031000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1258 PM CDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Storms will develop across southeast Minnesota early this evening, quickly becoming severe. The storms will spread east and south through the evening. Very large hail and damaging winds are the main threats. Locally heavy rain can also be expected and an isolated tornado cannot be ruled out. The severe risk will generally be confined between 7 pm and midnight with the storms gradually weakening and exiting the area by daybreak Wednesday. In addition, near record or record high temperatures in the low to mid 90s are expected this afternoon, resulting in maximum heat indices of 95 to 100 degrees. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional periodic chances for thunderstorms will occur Thursday afternoon into early next week. Severe storms appear unlikely at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Local storm report, Jun 2, 4:45 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
445 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 5 NNW ELBA 44.15N 92.05W
06/02/2020 E0.88 INCH WINONA MN PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&Special weather statement, Jun 2, 5:11 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
511 PM CDT Tue Jun 2 2020
WIZ017-029-022300-
Taylor-Clark-
511 PM CDT Tue Jun 2 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CLARK AND
SOUTHWESTERN TAYLOR COUNTIES...
At 511 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Cornell to near Cadott to near Eau
Claire. Movement was east at 45 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
Colby, Thorp, Loyal, Greenwood, Owen, Longwood, Reseburg,
Stetsonville, Willard, Withee, Curtiss, Lublin, Highway 73 And 98,
Atwood, Tioga, Eidsvold, Sterling Avenue And Starks Road, Seven
Sister Mounds, The Blue Swamp and Junction.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4507 9026 4503 9027 4503 9031 4482 9032
4460 9082 4463 9092 4514 9092
TIME...MOT...LOC 2211Z 284DEG 40KT 4516 9112 4498 9116 4484 9148
LeeLocal storm report, Jun 2, 5:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
512 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 1 W WINONA 44.05N 91.68W
06/02/2020 E0.70 INCH WINONA MN PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&Special weather statement, Jun 2, 5:14 PM CDT, 4 minutes before
Special Weather Statement National Weather Service La Crosse WI 514 PM CDT Tue Jun 2 2020 MNZ088-WIZ032-033-041-022300- Winona-Buffalo-Trempealeau-La Crosse- 514 PM CDT Tue Jun 2 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WINONA... SOUTHEASTERN BUFFALO...NORTHWESTERN LA CROSSE AND SOUTHWESTERN TREMPEALEAU COUNTIES... At 514 PM CDT, a strong thunderstorm was located near Winona, moving southeast at 20 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Winona, Trempealeau, Perrot State Park, Nodine, Marshland, Pickwick, Bluff Siding, I 90 Exit 266, Lock And Dam 6 and Council Bay. LAT...LON 4400 9171 4411 9164 4405 9128 4386 9141 TIME...MOT...LOC 2214Z 294DEG 18KT 4403 9159 Lee
Local storm report, Jun 2, 5:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
518 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL WINONA 44.05N 91.66W
06/02/2020 M2.00 INCH WINONA MN EMERGENCY MNGR
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 5:11 PM CDT | Special Weather Statement | ARX | Clark | 49 min |
| Jun 2, 5:31 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 44 min |
| Jun 2, 5:35 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson, Trempealeau | 40 min |
| Jun 2, 5:52 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 38 min |
| Jun 2, 5:58 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Trempealeau | 47 min |
| Jun 2, 5:59 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 31 min |
| Jun 2, 6:07 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 23 min |
| Jun 2, 6:09 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 39 min |
| Jun 2, 6:25 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Juneau, La Crosse, Monroe, Trempealeau | 50 min |
| Jun 2, 6:32 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Trempealeau, Vernon | 43 min |
| Jun 2, 6:44 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 46 min |
| Jun 2, 6:59 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau, Richland, Vernon | 61 min |
| Jun 2, 5:14 PM CDT | Special Weather Statement | ARX | Winona | 46 min |
| Jun 2, 6:31 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower, Olmsted | 89 min |
| Jun 2, 6:55 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 80 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.